Florida resident Lucy Robinson found out the hard way about the dangers of mixing over-the-counter cold medicine with prescription medication, the Miami Herald reports.
In an attempt to rid her body of a nagging cough, Robinson took a myriad of cough medicines that included Robitussin and NyQuil, according to the article. Within time, the 60-year-old felt weaker and eventually coughed up blood.
Robinson was hospitalized for a week because of what doctors told her was an adverse reaction of the ingredients in the cold medicine with her prescription blood-thinner medication Coumadin, states the Herald.
Dr Jeffrey Bernstein, medical director of the Florida Poison Information Center, told the news provider Coumadin "interacts with just about every medication there is."
Unfortunately, older people are finding such incidents a common occurrence.
A recent study by the National Institutes of Health and the University of Chicago found at least two million Americans between the ages of 57 and 85 - and in as many as one in 10 men age 75 to 85 - are taking a risky combination of drugs or nutritional supplements.